Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime

Daniel L. Sudakin, Michael E. Mullins, B (Zane) Horowitz, Virginia Abshier, Lynda Letzig

Research output: Contribution to journalArticle

42 Citations (Scopus)

Abstract

Case Report: A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organophosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 μg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.

Original languageEnglish (US)
Pages (from-to)47-50
Number of pages4
JournalJournal of Toxicology - Clinical Toxicology
Volume38
Issue number1
DOIs
StatePublished - 2000

Fingerprint

Malathion
Organophosphates
Eating
losigame
Plasmas
Antidotes
Cholinesterases
Atropine
Paralysis
Suicide
Cholinergic Agents
Blood
Erythrocytes
Cells
pralidoxime

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime. / Sudakin, Daniel L.; Mullins, Michael E.; Horowitz, B (Zane); Abshier, Virginia; Letzig, Lynda.

In: Journal of Toxicology - Clinical Toxicology, Vol. 38, No. 1, 2000, p. 47-50.

Research output: Contribution to journalArticle

Sudakin, Daniel L. ; Mullins, Michael E. ; Horowitz, B (Zane) ; Abshier, Virginia ; Letzig, Lynda. / Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime. In: Journal of Toxicology - Clinical Toxicology. 2000 ; Vol. 38, No. 1. pp. 47-50.
@article{32df42fb53d345a6b9e6439e1ea28e1b,
title = "Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime",
abstract = "Case Report: A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organophosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 μg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.",
author = "Sudakin, {Daniel L.} and Mullins, {Michael E.} and Horowitz, {B (Zane)} and Virginia Abshier and Lynda Letzig",
year = "2000",
doi = "10.1081/CLT-100100915",
language = "English (US)",
volume = "38",
pages = "47--50",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "1",

}

TY - JOUR

T1 - Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime

AU - Sudakin, Daniel L.

AU - Mullins, Michael E.

AU - Horowitz, B (Zane)

AU - Abshier, Virginia

AU - Letzig, Lynda

PY - 2000

Y1 - 2000

N2 - Case Report: A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organophosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 μg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.

AB - Case Report: A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organophosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 μg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.

UR - http://www.scopus.com/inward/record.url?scp=0033955933&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033955933&partnerID=8YFLogxK

U2 - 10.1081/CLT-100100915

DO - 10.1081/CLT-100100915

M3 - Article

VL - 38

SP - 47

EP - 50

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 1

ER -